Montana, 2016High Wind in Montana, February 6 to 7, 2016
February 6 to 7, 2016 · NWS GGW · 10 events in 10 counties and zones
A strong low pressure system to our northeast and a strong high pressure system to our southwest created conditions favorable for hazardous winds across most of northeast Montana.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system to our northeast and a strong high pressure system to our southwest created conditions favorable for hazardous winds across most of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 6, 3:20 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Feb 6, 3:20 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MST SAT FEB 6 2016
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
THE BASE OF A FAST MOVING SHORTWAVE TROUGH OUT OF THE GULF OF
ALASKA WILL BE DIGGING INTO THE NORTHERN ROCKIES AT 12Z THIS
MORNING. IT THEN MOVES FULLY INTO NE MONTANA BEFORE NOON TODAY.
VERY STRONG WESTERLY WINDS WILL QUICKLY RISE LATE IN THE MORNING
AND CONTINUE TO INCREASE THROUGH THE AFTERNOON. THIS IS SUPPORTED
BY AN IMPRESSIVE VERTICAL WIND PROFILE AND RAPIDLY INCREASING
LAPSE RATES FOR STRONG MIXING AND MOMENTUM TRANSFER. 50+KT WINDS
AT 700 MB SHOULD EFFICIENTLY MIX TO THE SURFACE. THE EFFECT WILL
BE FURTHER AMPLIFIED BY WINDS VEERING TO THE NORTHWEST FOR MORE
INFLUENCE FROM CAA. THERE WILL BE SOME MOISTURE ENTRAINED WITH
THIS SYSTEM AS IT SWINGS THROUGH THE AREA TODAY FOR ISOLATED TO
SCATTERED RAIN SHOWERS. COOLING ALOFT WILL RESULT IN SOME SNOW
MIXING IN TONIGHT BEFORE THE SHOWERS DEPART. THE VERY EFFICIENT
MIXING AND STRONG WINDS WILL FULLY SCOUR OUT THE COOL AIR AT THE
SURFACE TO DRIVE HIGHS WELL ABOVE AVERAGE BY AROUND +20F. EXPECT
UPPER 40S AND EVEN HIGHS AROUND 50F IN PLACES.
SUNDAY WILL SEE THE WIND BEGINNING TO DIMINISH FROM THE WEST...
THEN BECOMING LIGHT AND VARIABLE SUNDAY NIGHT AND MONDAY. A
BUILDING UPPER RIDGE WILL NUDGE THE COLD BOUNDARY TO THE EAST TO
ALLOW WARMING FROM THE WEST. WITH THE OVERNIGHT CAA...TEMPERATURES
WILL DROP BY AROUND 10F FROM SATURDAY.
HIGH WIND WARNING REMAINS IN EFFECT SINCE GFS IS PEGGING 850 MB
WIND SPEEDS AT 60+ MPH WITH LAPSE RATES OF 6 TO 8 C/KM THAT COULD
MECHANICALLY BRING SOME OF THESE HIGH WINDS TO THE SURFACE AS
GUSTS. SUSTAINED SURFACE WINDS COULD REACH UP TO 40 MPH EASILY
WITH THIS SYSTEM IN MOST PLACES. THE END TIMES FOR THE WARNING
SEGMENTS ARE NOT YET CERTAIN. SO THIS WILL BE MONITORED.
SCT
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER RIDGE DOMINATES OVER THE WESTERN STATES THROUGH NEXT
WEEK...GRADUALLY SHIFTING WITH ANOTHER TROF PUSHING INTO THE
PACIFIC NORTHWEST BY NEXT WEEKEND.
LEE TROF/QUASI ARCTIC BOUNDARY SETS UP OVER EASTERN MONTANA WITH
THE NORTHWEST FLOW ALOFT. A FEW RIPPLES ALONG THIS BOUNDARY COULD
PRODUCE A FEW SHOWERS TOWARD THE END OF THE WEEK. WITH COLDER
AIRMASS EAST OF THE BOUNDARY...SHOWERS SHOULD GENERALLY BE SNOW.
EBERT
&&
.AVIATION...
VFR WITH MAINLY HIGH LEVEL CLOUDS. A COLD FRONT WILL MOVE ACROSS
THE REGION TODAY WITH A FEW RAIN SHOWERS AND LOWERED CLOUD BASES
DURING THE AFTERNOON AND EVENING. LOW LEVEL WIND SHEAR WILL BE AN
ISSUE THIS MORNING...BEFORE STRONG WEST WINDS DEVELOP BY THIS
AFTERNOON. EBERT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR CENTRAL AND
SOUTHEAST PHILLIPS...GARFIELD...NORTHERN PHILLIPS...PETROLEUM...
SOUTHWEST PHILLIPS.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST SUNDAY FOR
CENTRAL AND SOUTHERN VALLEY...DANIELS...DAWSON...EASTERN
ROOSEVELT...MCCONE...NORTHERN VALLEY...PRAIRIE...RICHLAND...
SHERIDAN...WESTERN ROOSEVELT...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 6, 3:19 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
319 AM MST SAT FEB 6 2016
MTZ016-021-022-059-060-071030-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
319 AM MST SAT FEB 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TO 11PM THIS EVENING FOR
SUSTAINED WEST WINDS OF 35 TO 40 MPH AND GUSTS UP 65 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017>020-023>027-061-062-071030-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
319 AM MST SAT FEB 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 11AM THIS MORNING THROUGH
5PM SUNDAY AFTERNOON FOR SUSTAINED NORTHWEST WINDS OF 35 TO 40 MPH
WITH GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WIND WARNING CONTINUES TO LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- February 6, 8:30 AM MST to 2:45 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, high winds both began and first verified with a wind gust of 59 mph at 8:30 am MST. The peak wind gusts of 71 mph were recorded from 11:01 to 11:16 am MST. Winds dropped back down below 40 mph after 2:45 pm MST.
High Wind, Central and Se Phillips
- When
- February 6, 9:17 AM MST to 1:47 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Saco US-2 DOT site, steady sustained winds of at least 40 mph had not quite set up yet, but sudden peak wind gusts of 59 mph were recorded for 5 minutes both in the mid-morning and the early-afternoon.
High Wind, Garfield
- When
- February 6, 10:04 AM MST to 3:07 PM MST
- Where
- Garfield forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Strongest winds generally occurred from late morning through early afternoon. At the Lufborough Hill US-200 DOT site, the first verifying wind gust of 60 mph was recorded at 10:04 am MST and the peak wind gust of 65 mph was recorded from 1:22 pm to 1:25 pm MST. Winds subsided shortly after 3:00 pm MST.
High Wind, Dawson
- When
- February 6, 12:08 PM MST to February 7, 3:59 PM MST
- Where
- Dawson forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
At the Beaver Hill I-94 DOT site, high winds began around mid-day on the 6th. Winds then diminished for a while during the evening and overnight hours. High winds returned again on the 7th with a peak wind gust of 67 mph recorded multiple times between 6:30 and 7:30 am MST.
High Wind, Wibaux
- When
- February 6, 12:08 PM MST to February 7, 3:59 PM MST
- Where
- Wibaux forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
At the Beaver Hill I-94 DOT site, high winds began around mid-day on the 6th. Winds then diminished for a while during the evening and overnight hours. High winds returned again on the 7th with a peak wind gust of 67 mph recorded multiple times between 6:30 and 7:30 am MST.
High Wind, Richland
- When
- February 6, 12:19 PM MST to February 7, 12:16 PM MST
- Where
- Richland forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
At the Sioux Pass MT-16 DOT site, sustained winds of at least 40 mph began mid-day on the 6th with the peak wind gust of 65 recorded later that afternoon. After winds diminished for a while that evening and overnight, high winds returned again on the morning of the 7th, and ended just after noon.
High Wind, Central and Southern Valley
- When
- February 6, 2:44 PM MST to 2:45 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
One quick wind gust of 64 mph was recorded at the King Coulee RAWS site in the southwest corner of the county.
High Wind, Sheridan
- When
- February 6, 3:56 PM MST to February 7, 5:09 AM MST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
At the Comertown Turn-Off MT-5 DOT site, high winds came in two separate waves for this event; one during the afternoon of the 6th with a peak wind gust of 60 mph, then again during the overnight and early morning hours of the 7th.
High Wind, Daniels
- When
- February 7, 2:37 AM MST to 4:54 AM MST
- Where
- Daniels forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
At the Scobey airport mesonet site, sustained winds of 40 to 42 mph occurred for about 2 and 1/2 hours overnight.
High Wind, Western Roosevelt
- When
- February 7, 4:44 AM MST to 5:05 AM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At the McDonalds MT-13 DOT site, a sudden peak wind gust of 58 mph was recorded early on the morning of the 7th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, February 6 to 7, 201659 kt wind · 36 events
- High Wind in South Dakota, February 6 to 7, 201668 kt wind · 25 events
- High Wind in Wyoming, February 6, 201665 kt wind · 20 events
- High Wind in Wyoming, February 6, 201669 kt wind · 3 events
- Dense Fog in Colorado, February 6, 20161 event
- High Wind in Hawaii, February 6 to 7, 201699 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620880, 620878, 620879, 620886, 620887, 620885, 620881, 620883, 620882, 620884.